Aa
A
A
A
Close
Depression/Mental Health Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

weight gain with medications

I have been on 900mg of lithobid,  2-3mg of risperdal, 1000mg of Depakote,20 mg of celexa, 1mg of klonopin, 10 mg of inderal, 150mcg of synthroid,and 600mg of neurontin daily for the past couple of years.  I have watched my weight increase by about 60 pounds.  What could possibly help me medication wise?  I'm not a reeal big exercise person, mainly because of the risperdal and depakote-Iget too tired.  Thank you for any input,
Laura
1 Responses
Avatar universal
Dear Laura,

Four of the medications you are taking may cause weight gain Lithobid, Depakote, Neuronitn, and Risperdal. Celexa (citalopram) has been reported to cause both weight loss and weight gain, but is less likely than the other agent to cause your weight gain.

You are also taking Synthroid, which may indicate a history of hypothyroidism.  An under active thyroid can also cause weight gain.  It may be helpful to have a laboratory test done to check your thyroid function.

In choosing a psychiatric medication as part of a treatment strategy a physician consider different factors i.e. side effect profile, your past history of favorable response to a medication, etc. including the risk and benefit ratio of each medication. If you feel that your considerable weight gain is a problem, I would suggest a re-consult with your physician to discuss this issue.  Dieting and exercise, although difficult, may be an essential aspect of your care.

The information provided in this Forum is presented for general educational purposes only. Specific questions you have pertaining to your health should always be directed to your personal physician or you may call Henry Ford Behavioral Health at(248) 689-7476 for an evaluation.

     I wish you the best,

     HFHS MD - RG

     *Keyword: weight
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Simple, drug-free tips to banish the blues.
A guide to 10 common phobias.
Are there grounds to recommend coffee consumption? Recent studies perk interest.
For many, mental health care is prohibitively expensive. Dr. Rebecca Resnik provides a guide on how to find free or reduced-fee treatment in your area